May-Jun '09 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2009 FlakeHQ, Inc.

Methotrexate and Prednisolone: A Depressing Combo?
from Kat B.

Hi, I googled "depression and methotrexate" and it led me to your site. I was relieved to see that other people are experiencing problems with this drug.

I have been on methotrexate and prednisolone since November 2008. I got very sick and they pulled me off the drugs (just in case is was them that was causing the problem) and I had a three week break. That three weeks taught me a lot. For three weeks I felt normal, happy, like me.

Methotrexate and prednisolone have been truly awful to take. Last year, I experienced massive weight gain which I presume is a result of the prednisolone. I experienced extreme tiredness, depression, bouts of tears at the drop of a hat and a massive drop in my libido. I experienced heat, burning up all day and night, not like flushes which pass quickly but a constant heat where I could not get cool.

And I was sick constantly and severely, including a point where I required hospitalisation.

I withdrew from everyone, I couldn't cope with how sick I felt, how tired I felt and how wretched. It became easier to hide myself away.

So when I had the three weeks off I felt normal, like me again and I realised it was the drugs, not me going strange.

So I started back on them again in January this year. Last month I went up to full dosage, 20mg once a week on a Tuesday.

I had felt depressed last year taking these drugs, to the point of seeking counseling as I didn't know what was happening, but nothing prepared me for this.

Quite honestly, the drugs make me suicidal. Every Thursday, I find that I want to kill myself. It becomes logical to die. It is only the knowledge that in a few days this feeling will pass that keeps me going and stops me from doing it. But each week I have noticed the feeling has become stronger and is getting harder to resist.

My eyesight is going, I am having trouble focusing and reading. My weight has just ballooned even more. My libido is as dead as it can get.

I have gone from a normal, average person, with the nickname "smiley" to someone who is really a fat mess. To not take the drugs means that I am in constant pain. The psoriasis I suffer is on my left hand and right foot. I have had no success with other treatments. My skin becomes so tender that I can't walk, can't hold things. My foot ends up twisted and I can't put it on the ground.

But to be on the drugs means that I don't want to live anymore.

So what choice do I have?

I can't do the blood tests anymore as I can't clot. If I even knock any part of me slightly I bruise immediately and dramatically. I suffer chest pains, which is like my rib cage is sticking and wont let go, I have periods lasting about a minute where I simply can't breathe which frightens the hell out of me. I am constantly hot, burning up hot. I now get my menstruate every two weeks whereas before I was a constant 28 days. And I feel awful, down, for absolutely no reason. Most of the time I feel like I have been hit by a truck, my body just aches.

The worst part is that the methotrexate has done nothing so far to alleviate any of my problems with psoriasis.

I read of people who have been on these drugs for years and honestly, I cant cope with that concept. If I felt like this for 5 years or whatever, I would rather not live, because this is no life.

I don't know what to do anymore and I don't know how to get taken seriously. I talk to my specialist and he tells me that methotrexate doesn't have these side effects, that it simply isn't true.

I was not depressed before taking these drugs, I was not overweight, I had a healthy (if not overactive) libido. I had regular periods. I never experienced hot flushes. And never, ever, did I ever considering killing myself.

So what next? Where do I go from here? I don't want to end up on anti-depressants. I don't think that I am naturally depressed. I think it is the drugs. Besides that, I don't want to take any more tablets, I have enough. -Kat

*****

Ed's Response: Here’s what I’d do in your position. If my doctor didn’t believe my symptoms were associated with my current drugs, I’d simply tell him I don’t want to take methotrexate anymore. Ask him why you can’t use a biologic. I’m not sure what biologics are approved for the treatment of psoriasis in Australia, but it would be a likely path to follow. Many of us who HAVE experienced symptoms similar to yours or symptoms not “officially” associated with the medication on pill-form systemics for P have found the biologics to perform better and without these side effects.

If for some reason I could not take a biologic drug (Enbrel, for example ... or Humira) I would ask about the possibility of a few months (not over a year) on cyclosporine. This is an immunosuppressant like methotrexate and has its own set of dangerous side effects, but for many psoriatics it works well and without the emotional side effects we associate (unofficially) with methotrexate.

Good luck to you. Please follow up and let us know what you do and how it works. –Ed

*****

Kat's Response: Thank you for your reply....

I saw my specialist today and I told him exactly how I felt and what has been going on. He said that although he could not agree that the MTX was causing my problems, he pulled me off it immediately. So no dosage tonight! What a relief. I am still on prednisolone, but at a much reduced dosage, now only 30mg a week starting tomorrow.

Mr specialist suggested that I go on Enbrel. For this to occur, I need government approval, which should take about 3 weeks. The self-injecting does sound scary, but I am willing to give it a go as I very much doubt (or hope) that anything could make me feel as bad as the methotrexate did. The official reason I came off the MTX tonight was because it simply didn't work and in that I agree, I experienced many awful side effects, but it did absolutely nothing for my psoriasis. 6 months of suffering for no gain. Oh well.

So again, thank you so very much for responding....

Regards, -Kat

This Month's Mail | Archives

www.flakehq.com